Thunderstorm Wind, Kenosha
- When
- July 15, 4:59 PM CST
- Where
- Kenosha County, Kenosha Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.600, -87.930
A cold front, trailing from low pressure to the north of Wisconsin, was draped across far Southeast Wisconsin around midday on July 15th. A thunderstorm rapidly developed along the front in western Kenosha County, and became severe as it swept across eastern sections of the county before moving out over Lake Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cold front, trailing from low pressure to the north of Wisconsin, was draped across far Southeast Wisconsin around midday on July 15th. A thunderstorm rapidly developed along the front in western Kenosha County, and became severe as it swept across eastern sections of the county before moving out over Lake Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 11:55 AM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1255 PM CDT THU JUL 15 2010 .SHORT TERM... TONIGHT...FORECAST CONFIDENCE...HIGH. COLD FRONT EXITING THE FAR SOUTHEAST. DRIER DEWPOINTS NOW IN SOUTH CENTRAL WISCONSIN AND WILL REACH THE SOUTHEAST BY EVENING. DRY MID LEVEL AIR SEEN ON WATER VAPOR IMAGERY SHOULD BE CENTERED OVER THE FORECAST AREA TONIGHT. DRYING HAD ERODED LIGHT SHOWERS THAT WERE OCCURRING ALONG COLD FRONT DURING THE MID MORNING...BUT NEW DEVELOPMENT OCCURRED IN THE FAR SOUTHEAST WITH THE FRONT AND HIGHER DEWPOINTS IN THE KENOSHA AREA...JUST AHEAD OF THE MID LEVEL DRY PUNCH. THUNDERSTORM GENERATED G50 KTS AT THE KENOSHA AIRPORT AROUND NOON. MAIN FORECAST CONCERN WILL BE FOG POTENTIAL DUE TO THE RECENT HEAVY RAINS. DEW POINTS WILL CONTINUE TO LOWER OVERNIGHT...AND WITH MAIN SURFACE HIGH CENTERED OVER THE CENTRAL PLAINS...EXPECT ENOUGH OF A PRESSURE GRADIENT TO PREVENT WIDESPREAD FOG. HOWEVER THE RIVER VALLEYS COULD SEE SOME FOG DEVELOPMENT. FRIDAY...FORECAST CONFIDENCE...MEDIUM. NAM SHOWS A MODEST INCREASE IN WEST SOUTHWEST FLOW AT 850 MB INTO SOUTH CENTRAL WISCONSIN BY EARLY FRIDAY EVENING. NAM MODEL SOUNDINGS SHOW SURFACE BASED CAPE VALUES CLOSE TO 2000 J/KG IN A NARROW RIBBON INTO SOUTH CENTRAL WISCONSIN. HOWEVER SOUNDINGS SHOW SURFACE MOISTURE LIMITED WITH CAP AROUND 12 THSD FT. IT APPEARS THE LACK OF MOISTURE MAY PREVENT ANY DEEP MOIST CONVECTION. HOWEVER WILL CONTINUE THE SLIGHT CHANCE FOR MAINLY FRIDAY EVENING SINCE NAM AND GFS INDICATE LIGHT QPF. 925MB TEMPS WILL BE ON THE RISE ONCE AGAIN...AND WITH THE STEEP LOW LEVEL LAPSE RATES UPPER 80S SEEM ATTAINABLE. BRISK WEST WINDS IN THE 30 KNOT RANGE AT 7 THSD FT SHOULD MIX DOWN FOR A BREEZY AFTERNOON. SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM. FAST UPPER ZONAL FLOW ACROSS THE NORTHERN TIER OF THE UNITED STATES BRINGS A SHORTWAVE ACROSS SOUTHERN MANITOBA SATURDAY EVENING AND NEAR LAKE SUPERIOR ON SUNDAY. RATHER STRONG UPPER DIVERGENCE MOVES ACROSS WISCONSIN SATURDAY NIGHT..REACHING LOWER MICHIGAN SUNDAY MORNING. 850 MB LOW LEVEL JET PUSHES INTO SOUTHERN WISCONSIN SUNDAY NIGHT...WITH 850 MB MOISTURE CONVERGENCE ACROSS THE FORECAST AREA. ELEVATED CAPES ON THE NAM NEAR 2000 J/KG...QUITE HIGH FOR NOCTURNAL ELEVATED CONVECTION. THEREFORE APPEARS THUNDERSTORMS WILL BE LIKELY SATURDAY NIGHT AND SUNDAY MORNING. NAM AND GFS PUSH TRAILING COLD FRONT THROUGH THE FORECAST AREA BY SUNDAY AFTERNOON. HOWEVER THE 00Z ECMWF IS SLOWER AND BRINGS MORE THUNDERSTORM POTENTIAL SUNDAY AFTERNOON. WILL LEAN MORE TOWARDS 06Z/DGEX/12Z NAM AND GFS. MONDAY...FORECAST CONFIDENCE...MEDIUM. QUIET WEATHER EXPECTED AS WEAK HIGH PRESSURE BUILDS INTO THE GREAT LAKES REGION. .LONG TERM... .TUESDAY THROUGH THURSDAY ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE UNITED STATES. ANOTHER SHORTWAVE MOVES ACROSS SOUTH WEST CANADA TUESDAY...BUT MOVES MORE EAST NORTHEAST INTO CENTRAL CANADA AS WEAK RIDING BUILDS OVER THE UPPER MISSISSIPPI VALLEY TUESDAY AND WEDNESDAY ON THE 00Z ECMWF. THIS OCCURS A LITTLE SLOWER ON 12Z GFS. MODELS TRY TO BRING A CHANCE OF SHOWERS/THUNDERSTORMS INTO SOUTHERN WISCONSIN TUESDAY AND WEDNESDAY IN WARM AIR ADVECTION/BAROCLINIC ZONE WITH LOW PRESSURE OVER THE CENTRAL HIGH PLAINS. 12Z GFS AND 00Z ECMWF TAKES THE WEAK HIGH PLAINS LOW NORTHEAST INTO CANADA AND STRENGTHEN IT WITH THE SHORTWAVE OVER CENTRAL CANADA. THIS FINALLY PUSHES A COLD FRONT ACROSS SOUTHERN WISCONSIN WEDNESDAY NIGHT ON THE GFS...BUT MORE AROUND THURSDAY MORNING ON THE SLOWER ECMWF. && .AVIATION... WITH THE COLD FRONT JUST ABOUT OUT OF SOUTHERN WISCONSIN...EXPECT MVFR CIGS OVER THE EAST TO IMPROVE EARLY THIS AFTERNOON. BY MID TO LATE AFTERNOON...EXPECT SCT VFR CIGS ACROSS THE AREA...WITH VFR CONDITIONS THEN PREVAILING THROUGH FRIDAY. && .MARINE...WESTERLY WINDS BEHIND A COLD FRONT WILL BE GUSTY AT TIMES THIS AFTERNOON. COULD SEE SOME GUSTS APPROACH SMALL CRAFT CONDITIONS UNTIL EARLY THIS EVENING...BUT OVERALL NOT EXPECTING CRITERIA TO BE MET. WINDS WILL BE LIGHT LATE EVENING AND OVERNIGHT...BECOMING BREEZY AGAIN LATE FRIDAY MORNING AND INTO THE AFTERNOON. CONDITIONS FRIDAY CURRENTLY LOOK TO REMAIN JUST BELOW SMALL CRAFT CRITERIA AS WELL. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...06/HENTZ AVIATION/MARINE...07/DDV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 306 PM CDT THU JUL 15 2010 WIZ046-047-051-052-056>060-062>072-162015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 306 PM CDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY AFTERNOON THROUGH FRIDAY EVENING...AND AGAIN SATURDAY EVENING INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE STRONG TO SEVERE SATURDAY NIGHT. THE CHANCE FOR STORMS WILL RESUME MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-162015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 306 PM CDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING...AND AGAIN SATURDAY EVENING INTO SUNDAY EVENING. THE CHANCE FOR STORMS WILL RESUME TUESDAY AND WEDNESDAY. DDV WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1219 PM CDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM TSTM WND DMG KENOSHA 42.58N 87.82W
07/15/2010 KENOSHA WI LAW ENFORCEMENT
POWER POLES DOWN. COUNTY H JUST SOUTH OF HWY 158.
&&
HENTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1222 PM CDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TSTM WND GST 6 W KENOSHA 42.58N 87.93W
07/15/2010 M58.00 MPH KENOSHA WI ASOS
PEAK WIND GUST MEASURED AT KENOSHA AIRPORT
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1226 PM CDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM TSTM WND DMG KENOSHA 42.58N 87.82W
07/15/2010 KENOSHA WI LAW ENFORCEMENT
TREES REPORTED DOWN
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
143 PM CDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG 6 W KENOSHA 42.58N 87.93W
07/15/2010 KENOSHA WI AMATEUR RADIO
1/8 MILE FROM KENOSHA AIRPORT...FOUR TELEPHONE POLES
SNAPPED...SEVERAL 10-12 INCH TREE LIMBS SNAPPED OFF
TREES...CONSTRUCTION ROAD SIGNS FLIPPED OVER...AND 10 TON
TRUCK THAT HAM RADIO STORM SPOTTER WAS OCCUPYING WAS
ROCKING.
&&
MGThe Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm moved east from near Kenosha Airport, where a small plane was damaged, across western and southern portions of the city of Kenosha. Sporadic damage was reported as the damaging thunderstorm wind gusts fanned out along and either side of a line from the airport to near the intersection of 56th Avenue and 42nd Street. Power poles were snapped and a transformer exploded knocking out power to about 5000 customers. Ten to twelve-inch tree limbs were broken and trees were felled by the powerful winds. A portion of the roof of the Oemmcco building was blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251652, 251686.